Colorado, 2012Avalanche in Colorado, January 22, 2012
January 22, 2012 · NWS GJT · 1 event in 1 county or zone
Significant snowfall and strong winds resulted in an unstable snowpack just prior to this deadly avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant snowfall and strong winds resulted in an unstable snowpack just prior to this deadly avalanche.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 22, 10:26 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 22, 10:26 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 AM MST SUN JAN 22 2012
.UPDATE...TO REMOVE WINTER WEATHER HEADLINES FOR THE NORTHWEST
COLORADO PLATEAUS. SNOWFALL CONTINUES OVER THE HIGHER ELEVATIONS
OF THE COLORADO NORTHERN AND CENTRAL MOUNTAINS.
&&
.SHORT TERM /REST OF TODAY THROUGH MONDAY NIGHT/...
COLD FRONT WAS WORKING THROUGH THE SOUTHERN ZONES THIS MORNING AS
THE UPPER TROUGH WAS SHIFTING EAST OF THE FORECAST AREA. Q
CONVERGENT FILED WILL BE EAST OF THE DIVIDE BY SUNRISE SIGNALING AN
END TO DYNAMICAL SUPPORT...BUT MOIST COLD ADVECTION IN NW OROGRAPHIC
FLOW WILL CONTINUE TO PRODUCE SNOWFALL THIS MORNING IN THE COLORADO
MOUNTAINS AND HIGH VALLEYS. THE LATEST HRRR AND RUC MODELS ARE
EMPHASIZING MORNING SNOW OVER THE CENTRAL COLORADO MTNS ESPECIALLY
THE NW SAN JUANS. HEAVY WET SNOW FELL SATURDAY INTO THE EVENING BUT
QUICKLY DROPPING MOUNTAIN TEMPERATURES ARE PRODUCING HIGHER RATIO
FLUFFY SNOW THIS MORNING FOR RIGHT-SIDE-UP SNOW CONDITIONS. THE
VALLEYS HAVE STAYED SURPRISINGLY MILD AND ONLY FLIRTING WITH
FREEZING LIMITING SNOW ACCUMULATIONS IN THE CENTRAL AND SOUTHERN
VALLEYS.
SUN COMES OUT THIS AFTERNOON FOR MOST LOCATIONS AS NW GRADIENT
WINDS RELAX SOMEWHAT. LIGHT SHOWERS EXPECTED TO CONTINUE THIS
AFTERNOON IN THE EASTERN PORTION OF THE FORECAST AREA. LOW LEVEL
MOISTURE NEVER FULLY ERODES UNDER WEAK RIDGING TONIGHT INTO
MONDAY. THE NEXT SPLITTING STORM COMES ONSHORE ON MONDAY WITH THE
BRUNT OF DYNAMICS DIGGING THROUGH SOUTHERN AZ MONDAY NIGHT.
SNOWFALL WILL INCREASE OVER NORTH FACING SLOPES...BUT ACCUMULATIONS
ARE EXPECTED TO BE LIGHT.
.LONG TERM /TUESDAY THROUGH SATURDAY/...
SPLITTING TROUGH HEADED ACROSS THE GREAT BASIN WILL BE SENDING
ENERGY NORTH AND SOUTH OF THE FORECAST AREA AS WE START OFF THIS
PERIOD. BEST MOISTURE AND FORCING APPEARS TO BE OVER THE SAN JUANS
WITH THIS STORM...BUT AMOUNTS LOOKING MORE AND MORE MEAGER WITH
EACH RUN. SHOULD SEE A FEW INCHES OF NEW SNOW...BUT MAY NOT EVEN
REACH ADVISORY CRITERIA. WILL JUST MAINTAIN THE HIGH CHANCE TO LOW
LIKELY POPS WE CURRENTLY HAVE RUNNING. THIS SYSTEM EXITS TUESDAY
NIGHT...WITH FLAT DIRTY RIDGE LEFT IN ITS WAKE. THE FLAT RIDGING
WILL KEEP THE MAJORITY OF THE FORECAST AREA DRY...WITH THE EXCEPTION
BEING THE NORTHERN MOUNTAINS WHERE OCCASIONAL WEAK WAVES PASS...
SQUEEZING OUT A FEW SNOW SHOWERS. NO SIGNIFICANT ACCUMULATIONS
EXPECTED THROUGH THURSDAY ACROSS OUR FORECAST AREA. THAT LOOKS TO
CHANGE BY FRIDAY AS BOTH THE ECMWF AND GFS ADVERTISING ANOTHER
STRONG PACIFIC SYSTEM TO SLIDE SOUTHEAST ACROSS THE GREAT BASIN AND
INTO WESTERN COLORADO AS HEIGHTS RISE ALONG THE WEST COAST. THIS
COULD BRING ANOTHER ROUND OF MORE SIGNIFICANT PRECIP...FAVORING THE
NORTHERN AND CENTRAL MOUNTAINS. FOR NOW...WILL JUST RAMP UP POPS
SLIGHTLY. TEMPS REMAIN SEASONAL THROUGH THIS PERIOD.
&&
.AVIATION /FOR 18Z TAF ISSUANCE/...
CLOUDS AND SHOWERS ARE DECREASING THIS MORNING ACROSS THE
REGION...HOWEVER ENOUGH LINGERING MOISTURE AND INSTABILITY WILL
LEAD TO BRIEF LOCAL MVFR TO IFR CONDITIONS. OTHERWISE VFR CONDITIONS
ARE EXPECTED OVER THE ENTIRE FORECAST AREA...ALTHOUGH MOUNTAIN
OBSCURATION WILL LINGER OVER THE HIGHER PEAKS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL NOON MST TODAY FOR ZONES 004-009-010-
012.
UT...NONE.
&&
UPDATE.......CJC
SHORT TERM...JDC
LONG TERM....JDC
AVIATION.....MCHazardous weather outlook, Jan 22, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN JAN 22 2012
COZ001>014-017>023-UTZ022>025-027>029-231245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN JAN 22 2012
...WINTER STORM WINDS DOWN TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL BE ENDING FROM WEST TO EAST TODAY AS THE STORM RESPONSIBLE
FOR THE HEAVY SNOWFALL SHIFTS EAST. THE CENTRAL AND SOUTHERN
MOUNTAINS IN WESTERN COLORADO WILL CONTINUE TO RECEIVE PERIODS OF
HEAVY SNOW THIS MORNING...WITH ANOTHER 2 TO 6 INCHES OF ACCUMULATION
EXPECT. THE LOWER VALLEYS WILL SEE SCATTERED SNOW SHOWERS WITH
LITTLE IN THE WAY OF SIGNIFICANT ACCUMULATIONS. DRY CONDITIONS ARE
EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STORM PUSHES IN LATE MONDAY AFTERNOON AND WILL BRING MORE
SNOW TO THE REGION THROUGH TUESDAY AFTERNOON.
DRIER WEATHER THEN RETURNS TO THE AREA THROUGH MIDWEEK...BEFORE
ANOTHER CHANCE OF SNOW ARRIVES ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
PLEASE REPORT ANY WIND DAMAGE OR SIGNIFICANT SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Jan 22, 7:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
738 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM SNOW 2 N AVON 39.68N 106.53W
01/22/2012 M7.0 INCH EAGLE CO TRAINED SPOTTER
24HR SNOWFALL
&&
EVENT NUMBER GJT1200037
DCLocal storm report, Jan 22, 7:47 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
747 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW 4 NNE CEDAREDGE 38.95N 107.90W
01/22/2012 M7.0 INCH DELTA CO TRAINED SPOTTER
24HR SNOWFALL
&&
EVENT NUMBER GJT1200038
DCLocal storm report, Jan 22, 7:50 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM SNOW MOLAS PASS 37.73N 107.70W
01/22/2012 E15.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
&&
EVENT NUMBER GJT1200039
DCLocal storm report, Jan 22, 7:51 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
751 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM SNOW COAL BANK PASS 37.70N 107.78W
01/22/2012 E15.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
&&
EVENT NUMBER GJT1200040
DCLocal storm report, Jan 22, 8:13 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
813 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW SILVERTON 37.81N 107.66W
01/22/2012 M14.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
&&
EVENT NUMBER GJT1200041
DCLocal storm report, Jan 22, 8:16 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
816 AM MST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 15 W MONTROSE 38.48N 108.15W
01/22/2012 M5.5 INCH MONTROSE CO TRAINED SPOTTER
24HR SNOWFALL
&&
EVENT NUMBER GJT1200042
DCAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 22, 12:00 PM MST to 12:10 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Five skiers entered the Prima Cornice area inside the Vail Ski Area boundary where unstable snow conditions were in place. Three of the skiers traversed a slope and were caught in a 200 foot-wide soft-slab avalanche which began at the 10,800 foot level and ran 400 vertical feet through a forested area on a 46 degree slope. Two skiers were partially buried and another tumbled outside of the debris field. One of the partially buried skiers died from injuries sustained in the avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, January 22, 2012$6.9 million · EF2 · 51 events
- Winter Weather in Kansas, January 22, 20121 death · 6 injured · $25,000 · 1 event
- Tornado and Hail in Mississippi, January 22 to 23, 20121 injured · $845,000 · EF2 · 13 events
- Tornadoes and Hail in Illinois, January 22, 2012$292,000 · EF2 · 13 events
- Avalanche in Colorado, January 22, 20121 death · 1 event
- Tornadoes and Hail in Kentucky, January 22 to 23, 20121 injured · $535,000 · EF1 · 24 events
- Dust Storm and High Wind in Texas, January 22, 2012$935,000 · 61 kt wind · 22 events
- Tornado and Hail in Arkansas, January 22, 2012$201,000 · EF1 · 13 events
- Tornado and Hail in Tennessee, January 22 to 23, 2012$191,000 · EF1 · 10 events
- Damaging Winds in Tennessee, January 22 to 23, 2012$166,000 · 54 kt wind · 26 events
- High Wind in Texas, January 22, 2012$50,000 · 67 kt wind · 40 events
- Tornado and Hail in Mississippi, January 22 to 23, 2012$127,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437368.